Older persons who used antidepressants had an increased risk for hip fracture
ACP J Club. 1998 Nov-Dec; 129:77. doi:10.7326/ACPJC-1998-129-3-077
Liu B, Anderson G, Mittmann N, et al. Use of selective serotonin-reuptake inhibitors or tricyclic antidepressants and risk of hip fractures in elderly people. Lancet. 1998 May 2;351:1303-7.
In older persons, what is the risk for hip fracture associated with the use of selective serotonin reuptake inhibitors (SSRIs) compared with the use of tricyclic antidepressants (TCAs)?
8239 patients (40% ≥ 85 y, 78% women) ≥ 66 years of age who had hip fractures, who had been discharged from an acute-care hospital, and whose health records could be linked to drug claims. Patients who had been discharged from chronic care hospitals or who were diagnosed as having epilepsy, trauma, or pathologic fracture were excluded. 5 control-participants were matched by age group and sex to each case-patient (n = 41 195).
Assessment of risk factors
Data from the Ontario Drug Benefit program were used to assess exposure to SSRIs and secondary-amine and tertiary-amine TCAs. Comorbid conditions and exposure to other drugs were also assessed.
Main outcome measure
Hospital admission for hip fracture.
Unadjusted analyses showed that an increased risk for hip fracture was associated with the use of all 3 classes of antidepressants ≤ 30 days before the patient's hospital admission for hip fracture (index date) and with use of SSRIs and secondary-amine TCAs 31 to 365 days before the index date (Table). After adjustment for comorbid conditions and previous drug exposures, the association remained for use of all 3 classes of antidepressants ≤ 30 days before the index date and with use of SSRIs 31 to 90 days before the index date. A greater increased risk was associated with use of SSRIs and secondary-amine TCAs than with use of tertiary-amine TCAs (Table).
Older persons who used antidepressants had an increased risk for hip fracture. Selective serotonin reuptake inhibitors and secondary-amine TCAs were associated with a greater risk for hip fracture than were tertiary-amine TCAs.
Source of funding: Physicians' Services Incorporated Foundation.
For correspondence: Dr. B. Liu, 2075 Bayview Avenue, Room E240, Toronto, Ontario M4N 3M5, Canada. FAX 416-480-6025.
Table. Association between risk for hip fracture and type of antidepressant according to days from index date*
|Exposure||Unadjusted odds ratio (95% CI)||Adjusted odds ratio (CI)†|
|Selective serotonin reuptake inhibitor|
|≤ 30 days||3.3 (2.9 to 3.8)||2.4 (2.0 to 2.7)|
|31 to 90 days||2.3 (1.8 to 2.9)||1.8 (1.4 to 2.3)|
|91 to 365 days||1.6 (1.3 to 2.0)||1.2 (0.9 to 1.5)†|
|Secondary-amine tricyclic antidepressant|
|≤ 30 days||3.0 (2.4 to 3.7)||2.2 (1.8 to 2.8)|
|31 to 90 days||1.7 (1.1 to 2.6)||1.2 (0.8 to 2.8)†|
|91 to 365 days||2.2 (1.6 to 3.1)||1.4 (1.0 to 2.0)†|
|Tertiary-amine tricyclic antidepressant|
|≤ 30 days||1.8 (1.6 to 2.0)||1.5 (1.3 to 1.7)|
|31 to 90 days||1.2 (1.0 to 1.5)†||1.1 (0.9 to 1.3)†|
|91 to 365 days||1.2 (1.0 to 1.4)†||1.0 (0.8 to 1.2)†|
*Index date = date of hospital admission for hip fracture.
†Odds ratio adjusted for comorbid conditions and previous drug exposures.
Liu and colleagues report an association between antidepressant use and hip fracture. Depression has been associated with falls (1, 2) as well as insomnia and, therefore, sedative use. (Patients receiving antidepressants in this study were twice as likely to be receiving sedatives than were controls.) The use of an important drug, alcohol, was not assessed. The potential for an association among alcohol use, depression, and risk for falls clearly exists.
Although the association between antidepressant use and hip fracture persisted after correction for the measured potential confounders, this type of evidence is insufficient to establish a causal relation.
The surprisingly higher apparent risk for fracture associated with SSRIs or secondary-amine TCAs compared with tertiary-amine TCAs is particularly hard to interpret in light of the generally lower TCA dose ranges. 11% of SSRI users and 58% of tertiary-amine TCA users were taking "low doses." Although the fracture rates did not differ across dose categories, many of the patients receiving low-dose TCAs may have been treated for neuropathic pain or insomnia rather thandepression. This makes comparison difficult.
Despite these limitations, this study is useful for reinforcing the need to balance potential risks with the well-proven benefits of anti-depressant therapy. Truly informed consent requires instructing the patient that any drug that affects the central nervous system may increase the risk for falls. In elderly patients at risk for falling, avoiding tertiary-amine TCAs, if possible, is still preferred (3).
Jay S. Luxenberg, MD
University of CaliforniaSan Francisco, California, USA